Kansas, 2011

Blizzard in Kansas, December 19 to 20, 2011

December 19 to 20, 2011 · NWS DDC · 22 events in 22 counties and zones

A strong storm system moved northeast from New Mexico into Colorado Friday, December 2nd and into western Kansas Friday night. The precipitation began as rain across western and northern parts of the DDC CWA, and began to change to snow and patchy freezing drizzle Friday night into Saturday, December 3rd.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong storm system moved northeast from New Mexico into Colorado Friday, December 2nd and into western Kansas Friday night. The precipitation began as rain across western and northern parts of the DDC CWA, and began to change to snow and patchy freezing drizzle Friday night into Saturday, December 3rd. The stormed tracked to north central Kansas by Saturday night. Before it departed, up to 5 inches of snow fell in parts of central Kansas. The 5-inch maximum of snow fell across northwestern Trego County, mainly west of Wakeeney. A narrow band (10-20 miles wide) of 3 to 4 inches of snow fell from extreme northwest Ellis County southwestward through central Trego County and then west over northern parts of both Lane and Scott Counties. Southeast of this heavier snow, there was a 30 to 50 mile wide swath of one to two inches of snow that fell from near Hays in Ellis County to near Ness City in Ness County to northwestern Finney County and then on southwestward to near Syracuse in Hamilton County. Early in the event, mainly during Friday night, there was patchy freezing drizzle mainly in Ellis, Trego and Scott Counties, which caused a few slick spots on roadways.

|12/19/11 1200 CST to 12/20/11 2100 CST

Barber-Comanche-Clark-Edwards-Ellis-Finney-Ford-Grant-Gray-Hamilton-Haskell- Hodgeman- Kearny-Kiowa-Lane-Meade-Morton-Ness-Pawnee-Pratt-Rush-Scott-Seward-Stafford-Stanton-Stevens-Trego

A very strong upper level winter storm moved from southern New Mexico into Western Kansas on Monday, December 19th. Late Monday, a strong cold front crashed southward from Wyoming and Nebraska, colliding with the abundant moisture the upper level storm brought to western Kansas. Strong winds behind the cold front blew from the north at 20 to 30 MPH, with gusts as high as 45 MPH, mainly Monday night and early Tuesday. Full white-out blizzard conditions were reported by many county officials, especially north of a line from Johnson City to Dodge City to Kinsley, Monday night and into Tuesday, December 20th. Numerous accidents were reported, as well as were snow drifts as deep as 2 to 5 feet during and after the blizzard.

Over much of the affected area, there was one or more periods of light freezing drizzle mixed in with the snow, which served to make many roadways slick. The heavy snow fell in 10 to 25 mile wide band, and in the shape of an arch, from Elkhart in Morton County northward to Syracuse in Hamilton County, then northeast to near Scott City in Scott County, then eastward to east of Hays in Ellis County. There were reports of more than 2 feet of snow along the Colorado/Kansas border in western Stanton county. The highest official snowfall report of 15 inches was from 10 miles southeast of Scott City. The second highest report was 14 inches from Victoria in Ellis County. Over 10 inches fell in the band described above, with another noteworthy report of 12 inches from Elkhart in Morton County. A large area received from 4 to 9 inches east of the heavier band mentioned above, and also west of a line from Englewood in southern Clark County, to Bucklin in southern Ford County, to Kinsley in Edwards County, to near Victoria in eastern Ellis County. One to Three inches of snow fell east of the 4 to 8 inch area, but no snow accumulated in Barber County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 19, 11:11 AM CST, 49 minutes earlier.

Area forecast discussion, Dec 19, 11:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1111 AM CST MON DEC 19 2011

.AVIATION...

FOR THE 18Z TAF ISSUANCE...

PRIMARILY MVFR CONDITIONS WILL PREVAIL AT KGCK AND KDDC THROUGH
LATE THIS AFTERNOON AS LIGHT TO MODERATE RAIN SPREADS NORTH ACROSS
WESTERN KANSAS. MVFR CONDITIONS ARE EXPECTED TO DEVELOP AT KHYS
LATER DURING THE AFTERNOON HOURS AS THE RAIN MOVES NORTH. RAIN
WILL SWITCH OVER TO SNOW TONIGHT WHILE CIGS LOWER. STRONG NORTH
TO NORTHEASTERLY WINDS DEVELOPING BEHIND THE COLD FRONT WILL
CAUSE BLOWING SNOW CONDITIONS OVERNIGHT RESTRICTING VISIBILITIES
THROUGH TUESDAY MORNING. AS A RESULT, EXPECT IFR CIGS/VSBYS
DURING PERIODS OF HEAVIER SNOW AND BLOWING SNOW.

&&

.PREV DISCUSSION... /ISSUED 224 AM CST MON DEC 19 2011/

DISCUSSION...

DAYS 1-2...

UPPER LEVEL ANALYSIS THIS MORNING PLACED AN UPPER LOW OVER
SOUTHERN ARIZONA WITH 60-80M HT FALLS DUE EAST OF THIS UPPER LOW.
A 70-80KT 300MB JET WAS STARTING TO EXIT THE BASED OF THIS UPPER
LOW. SATELLITE LOOP AND 00Z ANALYSIS INDICATING MID-HIGH LEVEL
MOISTURE WAS STARTING TO SPREAD NORTH ACROSS NEW MEXICO AND THE
PANHANDLE OF TEXAS. THERE WAS EVEN SOME RAIN SHOWERS AND
THUNDERSTORMS DEVELOPING OVER PORTIONS OF SOUTHERN NEW MEXICO AND
EVEN SOUTHERN OKLAHOMA EARLIER THIS MORNING. AT THE 850MB LEVEL +8
TO +10C DEWPOINTS WERE STREAMING NORTH ACROSS NORTH TEXAS AND
SOUTHERN OKLAHOMA. BOTH THE NAM AND GFS PICKED UP ON THIS MOISTURE
AND SPREADS THIS MOISTURE TO NEAR THE OKLAHOMA/KANSAS BORDER BY
LATE MORNING AS OUR UPPER LOW CONTINUES AN EASTWARD TRACK INTO
SOUTHERN NEW MEXICO. AS A COLD FRONT, WHICH WAS LOCATED ACROSS
CENTRAL NEBRASKA AS OF 06Z, MOVES SOUTH ACROSS SOUTHWEST AFTER 12Z
THIS MOISTURE WILL BEGIN TO GET LIFTED UP AND OVER THIS COLD FRONT
WITH ALL MODELS PRODUCING CLOUDS AND RAIN LATER THIS MORNING
ACROSS SOUTHWEST KANSAS. LOW LEVEL TEMPERATURE PROFILES WILL
CONTINUE TO COOL AS THIS COLD FRONT CONTINUES TO TRACK SOUTH INTO
OKLAHOMA AND AS UPPER LEVEL LIFT IMPROVES AHEAD OF OUR UPPER LOW
AND NEAR THE NOSE OF THE 300MB JET THE RAIN WILL BEGIN A CHANGE
OVER TO SNOW. TEMPERATURE PROFILES FROM BOTH THE NAM AND GFS
SUGGEST ALL SNOW BY LATE MORNING (AFTER 15Z) ACROSS WEST CENTRAL
AND POSSIBLY EVEN NORTH CENTRAL KANSAS. THE RAIN IS THEN EXPECTED
TO CHANGE OVER TO SNOW BY 21Z AT GCK AND DDC, AND THEN MORE
TOWARDS 00Z ACROSS THE SOUTH CENTRAL KANSAS. MAY EVEN BE A PERIOD
OF SLEET ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS
BASED ON THE WARM LAYER ADVERTISED BETWEEN THE 850-750MB LEVEL SO
WILL GO AHEAD AND ADD THIS INTO THE WINTRY MIX FOR MONDAY
AFTERNOON. FURTHER NORTH AND NORTHWEST THE TIME THE DURATION DOES
NOT APPEAR TO LAST MORE THAN AN HOUR OR SO.

BASED ON THE ISENTROPIC LIFT, 700MB DEFORMATION/FRONTOGENETIC
ZONE DEVELOPING AND DIFFLUENT FLOW ALOFT LATE DAY IT CURRENTLY
APPEARS THAT THE STEADIER AND HEAVIER PRECIPITATION MONDAY
AFTERNOON WILL BE MORE LIKELY FROM A ELKHART TO GARDEN CITY TO
RUSH CENTER LINE. THIS AREA, ESPECIALLY FROM GARDEN CITY EASTWARD
WILL CONTINUE TO HAVE A DECENT CHANCE FOR STEADY SNOW DURING THE
OVERNIGHT PERIOD. ANOTHER BAND OF STEADIER AND HEAVIER
PRECIPITATION IS ALSO EXPECTED CLOSER TO THE 850MB BAROCLINIC ZONE
LATER TONIGHT WHICH NOW APPEARS TO BE EAST OF DDC AS A POTENTIAL
VORTICITY ANOMALY MOVES OUT OF OKLAHOMA AND INTO SOUTHERN KANSAS.
IN ADDITION THERE MAY ALSO BE ENOUGH INSTABILITY PRESENT LATE
TODAY AND EARLY TONIGHT IN OUR SOUTHEAST FOR A FEW RUMBLES OF
THUNDER AS WELL AS THIS UPPER LEVEL SYSTEM MOVES OUT OF OKLAHOMA
AND INTO SOUTH CENTRAL KANSAS.

AS FOR SNOW TOTALS LATE TODAY THROUGH EARLY TUESDAY...THE
PREVIOUS FORECAST FOR UP TO ONE FOOT IN THE STEADIER AND HEAVIER
SNOWS STILL LOOKS ON TRACK IT JUST NOW APPEARS THESE HIGHER
AMOUNTS MAY BE LOCATED A LITTLE FURTHER NORTH THAN PREVIOUSLY
THOUGHT. SNOW TOTALS WILL THEN TAPER OFF TO R-6 INCHES ACROSS
SOUTH CENTRAL KANSAS.

STRONG WINDS ARE ALSO EXPECTED TO DEVELOP WHICH RESULT IN BLOWING
AND DRIFTING SNOW. LITTLE CHANGE IN WIND PROFILES IN THE LOWER
LEVELS OBSERVED WHEN COMPARED TO YESTERDAYS RUN SO SUSTAINED WINDS
OF 25 TO 35 MPH ARE LIKELY WITH FREQUENT GUSTS IN EXCESS OF 40 MPH.
THESE WINDS WILL DEFINITELY REDUCE VISIBILITIES TO NEAR ZERO FROM
BLOWING AND DRIFTING SNOW.

A BLIZZARD WARNING HAS ALREADY BEEN ISSUED BY THE EARLIER SHIFTS
AND GIVEN THESE WINDS AND EXPECTED SNOW TOTALS THIS STILL LOOKS
GOOD. IN SOUTH CENTRAL KANSAS WILL GO AHEAD AND LEAVE THE WINTER
WEATHER ADVISORY GOING BUT WILL PASS ON THE CONCERNS OF THE POSSIBLE
SLEET ACCUMULATIONS BEFORE THE SNOW CHANGE OVER AND SNOW
ACCUMULATIONS THAT MAY REACH 6 INCHES IN A FEW LOCATIONS.

BY 18Z TUESDAY OUR UPPER LOW WILL BEGIN TO MOVE INTO CENTRAL
KANSAS AND ISENTROPIC DOWNGLIDE BEGINS TO DEVELOP BASED ON
I280-I295 SURFACES. SKIES SHOULD BEGIN TO CLEAR AS SURFACE WINDS
BEGIN TO SUBSIDE. ALTHOUGH WINDS ARE NOT EXPECTED TO GO CALM BY
TUESDAY NIGHT GIVEN THE CLEAR SKIES AND FRESH SNOW COVER WILL
BEGIN LEAN TOWARDS THE COLDER MET NUMBERS AND WILL EVEN
UNDERCUT THEM A LITTLE...ESPECIALLY IN THE FAR SOUTHEAST. LOWS
IN/NEAR THE SINGLE DIGITS LOOKS VERY REASONABLE.

DAYS 3-7...
LONG TERM /WEDNESDAY THROUGH SUNDAY NIGHT/

AN ACTIVE WEATHER PATTERN APPEARS TO REMAIN IN PLACE ACROSS THE
PLAINS DURING THIS PERIOD, ALTHOUGH NOTHING REMOTELY CLOSE TO
IMPACTS THAT WERE SEEN WITH THE PREVIOUS STORM SYSTEM. ON WEDNESDAY A
DECENT SLUG OF MID LEVEL DRY AIR WILL MOVE ACROSS THE CENTRAL
PLAINS, PROVIDING SUNNY CONDITIONS WITH LITTLE CLOUD COVER. THE
SURFACE ANTICYCLONE WILL BE OVER THE SOUTHERN PLAINS, ALLOWING VERY
LIGHT WESTERLY WINDS ACROSS STILL FAIRLY DEEP SNOW COVER OVER SW
AND CENTRAL KS. AS A RESULT TEMPERATURES WILL LIKELY NOT WARM MUCH
AGAIN EITHER ON SUNDAY ESPECIALLY WITH THE COLD LOWER SINGLE DIGIT C
850 MB AIR OVER THE AREA. THE UPPER FLOW WILL BE BUCKLING AT THIS
TIME AS WELL AS A BROAD, POSITIVELY TILTED TROUGH ACROSS THE CENTRAL
ROCKIES BEGINS TO SHARPEN, AND PUSH ANOTHER COLD FRONT INTO THE
CENTRAL PLAINS SATURDAY NIGHT. THIS SHOULD PRODUCE HIGH END BREEZY
CONDITIONS GIVEN THE CONSENSUS BETWEEN MODELS AND MOS PRODUCE 20
KNOT SUSTAINED 2 METER LEVEL WINDS ACROSS A LARGE PORTION OF THE
AREA THROUGH THE DAY THURSDAY. RIDING OVER THIS COLD FRONT MIGHT BE
A PERIOD OF LIGHT SNOW, OR AT LEAST FLURRIES, FROM THE LOW STRATUS.
THE NOSE OF THE UPPER LEVEL JET COMING IN FROM THE SOUTHWEST WILL
SOMEWHAT BE POSITIONED TO PRODUCE A COMPACT THERMALLY INDIRECT
AGEOSTROPHIC CIRCULATION AND DEVELOPED 700 MB LOW ACROSS THE AREA,
WHICH COULD ENHANCE PRECIPITATION. AS A RESULT THE POPS HAVE BEEN
INCREASED TO 20-30 PERCENT OVER THE WESTERN AND NORTHERN AREAS,
WHERE IT WOULD BE POSSIBLE TO SEE A HALF INCH OF SNOW IN SOME AREAS
IF THE MORE AGGRESSIVE GFS SOLUTION WERE TO VERIFY.

FROM THIS POINT THE FORECAST BECOMES ALOT LESS CERTAIN WITH
RESPECT TO THE TEMPERATURES AND THE UPPER LEVEL FEATURES. THE GFS
AND ECMWF BEGIN TO DIVERGE ON HOW TO EVOLVE THE MID LEVEL
CIRCULATION EASTWARD WITH TIME. FRIDAY AND FRIDAY EVENING COULD BE
DIFFICULT TO FORECAST CLOUD COVER FOR. HOWEVER, THE UPPER PATTERN IS
AT THE SAME TIME AGAIN EVOLVING RAPIDLY WITH ANOTHER JET ENTERING
THE ROCKIES REGION FORM CANADA, WITH HUGE DIFFERENCES ON THE
PLACEMENT. REGARDLESS OF THAT, THE GFS AND ECMWF BOTH PRODUCE
ANOTHER RUN OF THE MILL CENTRAL PLAINS COLD FRONT EARLY SATURDAY.
GIVEN THE REPEATED COLD AIR REINFORCEMENT THROUGH THE PERIOD, HIGHS
WILL LIKELY REMAIN COLD, STRUGGLING TO EXCEED FREEZING ON ANY GIVEN
DAY LATE IN THE WEEK OR WEEKEND, WITH COLD SINGLE DIGITS AND TEEN
OVERNIGHT LOWS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  20  27   9 / 100 100  80   0
GCK  37  19  27   6 / 100 100  70   0
EHA  41  17  28   5 / 100 100  60   0
LBL  46  19  28   6 / 100 100  60   0
HYS  34  20  27   6 / 100 100 100   0
P28  49  23  30  14 / 100 100  90  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL NOON CST /11 AM MST/ TUESDAY FOR KSZ030-
031-043>046-061>066-074>080-084>088.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
TUESDAY FOR KSZ081-089-090.

&&

FN32/99/99
Hazardous weather outlook, Dec 19, 5:39 AM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
539 AM CST MON DEC 19 2011

KSZ081-089-090-201145-
PRATT-COMANCHE-BARBER-
539 AM CST MON DEC 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TUESDAY MORNING.
SEE THE CURRENT WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SNOWFALL
REPORTS FROM THIS UPCOMING WINTER STORM ARE ENOURAGED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-061>066-074>080-084>088-201145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
MORTON-STEVENS-SEWARD-MEADE-CLARK-
539 AM CST MON DEC 19 2011 /439 AM MST MON DEC 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT THROUGH TUESDAY MORNING. SEE THE
CURRENT WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SNOWFALL
REPORTS FROM THIS UPCOMING WINTER STORM ARE ENOURAGED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 blizzard. Local standard time, as filed.

Blizzard, Trego

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Trego forecast zone
Reported by
NWS Storm Survey
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

There was 12 inches of snow in Wakeeney.

Blizzard, Ellis

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Ellis forecast zone
Reported by
NWS Storm Survey
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Blizzard, Scott

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Scott forecast zone
Reported by
NWS Storm Survey
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Blizzard, Lane

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Lane forecast zone
Reported by
NWS Storm Survey
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Blizzard, Ness

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Ness forecast zone
Reported by
NWS Storm Survey
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Snowfall of 10 inches was reported with blizzard conditions prevailing.

Blizzard, Rush

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Rush forecast zone
Reported by
NWS Storm Survey
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Snowfall of 10 to 12 inches was reported across the county.

Blizzard, Hamilton

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Hamilton forecast zone
Reported by
NWS Storm Survey
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Blizzard, Kearny

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Kearny forecast zone
Reported by
NWS Storm Survey
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Snowfall of 8 to 10 inches was reported across the county.

Blizzard, Finney

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Finney forecast zone
Reported by
NWS Storm Survey
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Snowfall of 7 to 9 inches was reported across the county.

Blizzard, Hodgeman

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Hodgeman forecast zone
Reported by
NWS Storm Survey
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Snowfall of 7 to 9 inches was reported across the county.

Blizzard, Pawnee

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Pawnee forecast zone
Reported by
NWS Storm Survey
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Snowfall of 8 to 10 inches was reported across the county.

Blizzard, Stanton

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Stanton forecast zone
Reported by
NWS Storm Survey
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Snowfall of 10 to 20 inches was reported across the county. There was one farm near the Colorado border that probably had well over 2 feet.

Blizzard, Grant

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Grant forecast zone
Reported by
NWS Storm Survey
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Snowfall of 7 to 8 inches was reported across the county.

Blizzard, Haskell

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Haskell forecast zone
Reported by
NWS Storm Survey
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Blizzard, Gray

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Gray forecast zone
Reported by
NWS Storm Survey
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Blizzard, Ford

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Ford forecast zone
Reported by
NWS Storm Survey
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

There was 5 to 6 inches of snow across the county.

Blizzard, Edwards

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Edwards forecast zone
Reported by
NWS Storm Survey
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Blizzard, Stafford

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Stafford forecast zone
Reported by
NWS Storm Survey
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

The northern part of the county had blizzard conditions.

Blizzard, Morton

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Morton forecast zone
Reported by
NWS Storm Survey
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Blizzard, Stevens

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Stevens forecast zone
Reported by
NWS Storm Survey
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Six to eight inches of snow was reported across the county.

Blizzard, Seward

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Seward forecast zone
Reported by
NWS Storm Survey
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Blizzard, Meade

When
December 19, 12:00 PM CST to December 20, 9:00 PM CST
Where
Meade forecast zone
Reported by
NWS Storm Survey
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Up to six inches of snow and blizzard conditions were reported across the northwest half of the county.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359972, 359973, 359974, 359975, 359976, 359977, 359978, 359979, 359980, 359981, 359982, 359983, 359984, 359985, 359986, 359987, 359988, 359989, 359990, 359991, 359992, 359993.